Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Mirtazapine

(16 Posts)
WhoopsieDoo Mon 15-Oct-12 16:16:17

Hi everyone,
I have suffered with depression for a long time and whilst pregnant with my DS I had been taking sertraline but now things have taken a big slide and I've been prescribed Mirtazapine.
I've been advised to take it and stop bf. I was however mix feeding already.
Does anyone have any experience of Mirtazapine?
Thanks

bansku Mon 15-Oct-12 17:12:09

It is good if you have problems to sleep. It did not help me otherwise. Some say it makes you fat, but I did not gain any weight.

WhoopsieDoo Mon 15-Oct-12 20:30:22

Ah sleep isn't my problem sad

narmada Mon 15-Oct-12 22:01:01

i was on it for nearly two years, in combination with sertraline.

it was excellent for me as i had lost a lit of weight and was v anxious and had terrible, crippling insomnia.

bad ppints - put on two stones and could not stop eating but for me twas worth it.weight is going now i am off it.

it also knocks you out about anchor after you take it so it is a bed time drug. can make people feel lethargic, especially at first .

hope you get some respite soon. It is v hard being depressed with little ones .

I am not sure you need to stop bfeeding . i would get a second opinion on that from the breastfeeding network drug advisory line . unless you want to stop of course !

have you been checked for thyroid issues?

narmada Mon 15-Oct-12 22:02:02

about an hour after taking it, that should read!

tabbycat15 Tue 16-Oct-12 04:58:19

I took it for a short time. It makes you crave sweet things so can can put on weight. I found it made me too sleepy & I don't feel ok driving the next day. After 2 weeks it made my depression worse so I stopped taking it. I currently take Sertraline & the lowest dose of olanzapine which seems to work for me.

morleylass Tue 16-Oct-12 17:25:32

Hi
I've been on it for anxiety and currently reducing my dose. It worked great for me and as has already been said it helps you sleep. I didn't get the overwhelming desire to go to sleep soon after taking it that others seem to get, however it did enable me to stay asleep. I also found it harder getting up in the morning, however I still managed to get out of bed around 6 am each day so wasn't that much of a problem!
Unlike others I didn't put on weight initially but I have put on weight over the course of 6 months, only about half - three quarters of a stone, but I hope I can lose it when I come off it.
I would definitely go back on it if needed to again, I hope it helps you,
ML x

orangeandlemons Tue 16-Oct-12 20:22:27

I found it fanatstic for sleep and anxiety, bu tit made my depression worse

WhoopsieDoo Tue 16-Oct-12 22:39:04

Thank you for everybody's responses.
I am on 15mg with 100mg of sertraline cutting off the sertraline on Monday.
I don't think will be able to carry on though as the Mirtazapine just makes me go to sleep.
I don't wake up and here the baby, it's almost like I tune out completely and can't function.

narmada Wed 17-Oct-12 14:25:51

Yes, it is very sedating but the sedation does lessen a bit IME the longer you use it.

Have you been advised to cut out sertraline cold turkey as of monday or are you weaning down?

WhoopsieDoo Wed 17-Oct-12 14:38:47

I'm wearing down, I'm just very concerned about the sedating effect with such a young baby

Viperidae Wed 17-Oct-12 14:42:10

As others have said the sedating effect does wear off if you can persist with it.

peachypips Wed 17-Oct-12 14:45:43

And the sedating effect is worse at lower doses strangely. When you go up to 30mg (therapeutic dose) you will have a few days of tiredness, but then it will lift. I t

peachypips Wed 17-Oct-12 14:48:34

Whoops! I took it for four years (45mg) with 200mg Sertraline, and was a brilliant combo. Lifts depression like nothing else IMO, having tried a few! I too put on weight, but l lost it fast when I stopped taking it.
All the best to you- depression/anxiety + kids= real suffering, so you are doing well to treat it x

WithanAnotE Sat 27-Oct-12 22:25:33

At a low dose Mirtazapine targets the histamine receptors in the brain making you sleepy. The higher the dose the less affect on these receptors. So 15mg will be more sedating that 30 or 45mgs. Odd but true, so maybe ask for a higher dose.

MrsShrek3 Sat 27-Oct-12 22:33:33

I've been on it for three weeks - finding all the stuff here very interesting. Was also on sertraline for 4 plus years after pnd, stopped a couple of years ago.
Mirtazapine hasn't done much for my mood tbh but it was prescribed to get me sleep and make me eat... It's done that to a degree, only on 15mg.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now